Alert archive / Louisiana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 5, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Jan 3, 2009, 4:56 PM CST for Evangeline Parish, Saint Landry Parish, Louisiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 3, 2009, 4:56 PM CST (22:56 UTC)
- Expired
- Jan 3, 2009, 5:30 PM CST
- In force
- 34 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
Counties Evangeline Parish, LA, Saint Landry Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1734 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 510 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KLCH 032256
SVRLCH
LAC039-097-032330-
/O.NEW.KLCH.SV.W.0005.090103T2256Z-090103T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
456 PM CST SAT JAN 3 2009
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL EVANGELINE PARISH IN CENTRAL LOUISIANA...
THIS INCLUDES VILLE PLATTE...
NORTHERN ST. LANDRY PARISH IN CENTRAL LOUISIANA...
THIS INCLUDES BIG CANE...PALMETTO...
* UNTIL 530 PM CST
* AT 455 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED JUST
EAST OF VILLE PLATTE...AND MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
6 MILES NORTHWEST OF WASHINGTON BY 515 PM CST...
BIG CANE BY 530 PM CST...
LAT...LON 3085 9211 3085 9186 3075 9181 3060 9226
3073 9234
TIME...MOT...LOC 2255Z 242DEG 25KT 3070 9220
$$
SHAMBURGER2 follow-up statements
000
WWUS54 KLCH 032311
SVSLCH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
511 PM CST SAT JAN 3 2009
LAC039-032320-
/O.CAN.KLCH.SV.W.0005.000000T0000Z-090103T2330Z/
EVANGELINE LA-
510 PM CST SAT JAN 3 2009
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL EVANGELINE PARISH
IS CANCELLED...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED EASTWARD INTO
ST LANDRY PARISH.
LAT...LON 3063 9218 3067 9216 3078 9216 3082 9217
3085 9211 3085 9186 3075 9181
TIME...MOT...LOC 2310Z 242DEG 25KT 3075 9209
$$
LAC097-032330-
/O.CON.KLCH.SV.W.0005.000000T0000Z-090103T2330Z/
ST. LANDRY LA-
510 PM CST SAT JAN 3 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CST
FOR NORTHERN ST. LANDRY PARISH...
AT 506 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 9 MILES SOUTHWEST OF BIG CANE...OR ABOUT 10 MILES EAST OF
VILLE PLATTE...MOVING NORTHEAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
BIG CANE BY 525 PM CST...
7 MILES NORTHWEST OF PALMETTO BY 530 PM CST...
LAT...LON 3063 9218 3067 9216 3078 9216 3082 9217
3085 9211 3085 9186 3075 9181
TIME...MOT...LOC 2310Z 242DEG 25KT 3075 9209
$$
SHAMBURGER000 WWUS54 KLCH 032325 SVSLCH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 525 PM CST SAT JAN 3 2009 LAC097-032330- /O.CON.KLCH.SV.W.0005.000000T0000Z-090103T2330Z/ ST. LANDRY LA- 525 PM CST SAT JAN 3 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CST FOR NORTH CENTRAL ST. LANDRY PARISH... AT 520 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF BIG CANE...OR ABOUT 8 MILES WEST OF PALMETTO...MOVING NORTHEAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... BIG CANE BY 530 PM CST... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. PUT AS MANY WALLS BETWEEN YOURSELF AND THE OUTDOORS AS POSSIBLE. LAT...LON 3066 9210 3085 9211 3085 9186 3075 9181 TIME...MOT...LOC 2325Z 247DEG 21KT 3075 9200 $$ SHAMBURGER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 3, 3:28 PM CST, 1 hour 28 minutes earlier.
Area forecast discussion, Jan 3, 3:28 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
328 PM CST SAT JAN 3 2009
.DISCUSSION...
SEVERE WEATHER THREAT IS DIMINISHING RAPIDLY THIS AFTERNOON AS
ONLY A FEW STORMS LEFT IN RAPIDES PARISH. THE REMAINDER OF THE
REGION IS SEEING DRYING CONDITIONS IN THE UPPER ATMOSPHERE...AS
DEPICTED BY WATER VAPOR SATELLITE IMAGERY. BUT STILL A MOIST UNSTABLE
ENVIRONMENT IN THE LOWER ATMOSPHERE WHERE DEW POINTS ARE STILL IN
THE MID TO UPPER 60S ACROSS SE TX AND WESTERN LA.
FOR TONIGHT...EXPECTING DENSE FOG TO BE A FACTOR ALONG AND SOUTH
OF I-10 FROM BPT TO LCH...EXTENDING INTO THE NEARSHORE COASTAL
WATERS. ELSEWHERE...FORECASTER CONFIDENCE IS LOW FOR NPW
CRITERIA...SO WILL MENTION ONLY PATCHY FOG.
ON SUNDAY A COLD FRONT APPROACHES FROM THE NORTHWEST...AND THE
THREAT OF SHOWERS AND THUNDERSTORMS INCREASE AGAIN. HOWEVER...KEEPING
POPS IN THE 30 PERCENT RANGE DUE LIMITED DEPTH OF MOISTURE.
BY MONDAY...THE COLD FRONT IS EXPECTED TO STALL OUT NEAR THE
COAST...AND CAUSE MAJOR FORECAST PROBLEMS. IF THE FRONT STAYS
OFFSHORE...WE WILL BE IN THE COOL SECTOR AND THUNDERSTORMS WILL BE
MINIMAL. IF THE FRONTAL BOUNDARY MOVES FAR ENOUGH TO THE
NORTH...PARTS OF SOUTHWEST LOUISIANA COULD BE IN THE WARM SECTOR
AND THUNDERSTORMS COULD BE A SIGNIFICANT STORY. NAM/GFS/ECMWF ALL
PAINT A SLIGHTLY DIFFERENT PICTURE...BUT AT THIS POINT BELIEVE BPT
WILL STAY IN THE COOL SECTOR...LFT WILL BE IN THE WARM
SECTOR...AND LCH AND AEX ARE ALONG THE BOUNDARY.
THIS FORECAST PROBLEM DOES NOT JUST STAY ON MONDAY...IT EXTENDS
INTO TUESDAY AS WELL BEFORE FINALLY LIFTING OUT LATE TUESDAY AND
PROVIDING A DRYING PERIOD MID-WEEK.
RAIN CHANCES INCREASE AGAIN LATE IN THE WEEK DUE TO ANOTHER
APPROACHING COLD FRONT.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 63 78 53 56 52 / 10 30 30 70 70
KBPT 63 78 51 55 49 / 10 30 30 70 70
KAEX 61 75 47 54 47 / 10 30 30 70 70
KLFT 63 78 56 64 57 / 10 30 30 70 70
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...DENSE FOG ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM CST SUNDAY FOR
THE FOLLOWING ZONES: CALCASIEU...CAMERON...JEFFERSON DAVIS.
TX...DENSE FOG ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM CST SUNDAY FOR
THE FOLLOWING ZONES: JEFFERSON...ORANGE.
GM...DENSE FOG ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM CST SUNDAY
FOR THE FOLLOWING ZONES: CALCASIEU LAKE...COASTAL WATERS FROM
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM...SABINE LAKE.
&&Hazardous weather outlook, Jan 3, 3:50 PM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 350 PM CST SAT JAN 3 2009 GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055- TXZ180>182-201-215-216-041200- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 350 PM CST SAT JAN 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT AREAS OF FOG IS EXPECTED TO DEVELOP OVERNIGHT. AREAS BETWEEN BEAUMONT AND LAKE CHARLES WILL SEE VISIBILITIES DROP TO LESS THAN 1/4 MI AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT APPROACHES THE REGION...BRINGING THE CHANCE OF SHOWERS AND THUNDERSTORMS ON SUNDAY. THIS FRONT STALLS OUT ALONG THE COASTLINE ON MONDAY AND TUESDAY...AND WILL BE THE FOCUS FOR RAIN AND A FEW THUNDERSTORMS. CONDITIONS WILL IMPROVE TUESDAY NIGHT AS THE FRONT FINALLY LIFTS OUT OF THE REGION AND HIGH PRESSURE BUILDS IN. BY FRIDAY...ANOTHER COLD FRONT WILL BE MAKING ITS WAY TOWARDS US...INCREASING THE CHANCES FOR SHOWERS AND THUNDERSTORMS AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Jan 3, 3:20 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
320 PM CST SAT JAN 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TORNADO 2 W ALEXANDRIA 31.29N 92.50W
01/03/2009 RAPIDES LA EMERGENCY MNGR
911 RAPIDES PARISH REPORTING A TORNADO NEAR ROSS LANE AND
HWY 28 WEST. DAMAGE TO A HOUSE WITH ROOF BLOWN OFF ON TO
CAR AND POWERLINES DOWN. JUST SOUTH OF THE AEX AIRPORT.
&&
MGRIFFINLocal storm report, Jan 3, 3:23 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
323 PM CST SAT JAN 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM FUNNEL CLOUD ALEXANDRIA 31.29N 92.46W
01/03/2009 RAPIDES LA PUBLIC
REPORTS FROM PUBLIC OF A FUNNEL CLOUD NEAR LACROIX ROAD.
&&
MGRIFFINLocal storm report, Jan 3, 3:24 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
324 PM CST SAT JAN 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL ALEXANDRIA 31.29N 92.46W
01/03/2009 E0.50 INCH RAPIDES LA PUBLIC
REPORTS FROM PUBLIC OF DIME SIZE HAIL NEAR LACROIX ROAD.
&&
MGRIFFINSpecial weather statement, Jan 3, 4:44 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 444 PM CST SAT JAN 3 2009 LAZ029-032-033-032345- AVOYELLES LA-EVANGELINE LA-ST. LANDRY LA- 444 PM CST SAT JAN 3 2009 ...SIGNIFICANT WEATHER ALERT FOR SOUTHERN AVOYELLES...EASTERN EVANGELINE AND NORTHERN ST. LANDRY PARISHES UNTIL 545 PM CST... AT 444 PM CST...A CLUSTER OF STRONG THUNDERSTORMS WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR NEAR VILLE PLATTE...MOVING NORTHEAST AT 25 MPH. * THESE STRONG THUNDERSTORMS WILL BE NEAR... BIG CANE BY 530 PM CST DUPONT AND PLAUCHEVILLE BY 545 PM CST DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. SHAMBURGER
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 9:38 AM CST | Severe Thunderstorm Warning | LCH | Lafayette, Saint Martin, Vermilion | 37 min |
| Jan 3, 12:07 PM CST | Severe Thunderstorm Warning | LCH | Evangeline | 38 min |
| Jan 3, 12:37 PM CST | Severe Thunderstorm Warning | LCH | Avoyelles, Evangeline, Saint Landry | 23 min |
| Jan 3, 12:58 PM CST | Severe Thunderstorm Warning | LCH | Avoyelles, Saint Landry | 32 min |
| Jan 3, 3:44 PM CST | Marine Dense Fog Advisory | LCH | 16 hr | |
| Jan 3, 3:45 PM CST | Dense Fog Advisory | LCH | 16 hr | |
| Jan 3, 4:14 PM CST | Tornado Warning | LCH | Evangeline, Saint Landry | 31 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.